Researchers from the University of Illinois Chicago have found that azithromycin, an antibiotic being investigated as a potential treatment for Covid-19, can trigger cardiac events if taken with certain other drugs that affect the electrical functioning of the heart.
The FDA issued a warning in 2012 for azithromycin stating that it had been linked to cardiac events, but subsequent studies have yielded mixed results.
“Our findings should give researchers and clinicians looking at azithromycin as a potential treatment for Covid-19 pause,” said Haridarshan Patel, a researcher in the department of pharmacy systems, outcomes and policy at the UIC College of Pharmacy and corresponding author on the paper.
“We found that if taken together with drugs that affect the electrical impulses of the heart, the combination is linked with a 40 percent increase in cardiac events, including fainting, heart palpitations and even cardiac arrest,” added Patel.
Their findings are published in JAMA Network Open.
Drugs that affect the electrical impulses of the heart, specifically the interval in the electrical rhythm called the QT interval, are called QT-prolonging drugs.
These drugs include blood pressure medications such as ACE inhibitors and beta-blockers, some antidepressants, anti-malaria drugs such as hydroxychloroquine and chloroquine, opioid medications and even muscle relaxers.
“Because QT-prolonging drugs are used so commonly, our findings suggest that doctors prescribing azithromycin should be sure that patients are not also taking a QT-prolonging drug,” Patel said.
In a previous study, Patel and colleagues found that one in five people prescribed azithromycin also were taking a QT-prolonging drug.
Previous studies looking at azithromycin and cardiac events examined specific populations that tend to be older and have more health issues, including Medicaid patients and veterans.
But in this study, Patel and colleagues used a large database containing medical data on millions of patients in the United States with a mean age of 36 years old.
The risk of cardiac events with azithromycin was evaluated against amoxicillin, another antibiotic that has never been linked to cardiac events and which has no impact on the QT-interval.
The researchers looked at data from more than 4 million patients enrolled in private health insurance plans who were hospitalized or visited an emergency department for a cardiac event between 2009 and 2015 who started taking either amoxicillin or azithromycin within five days of their hospital visit.
There were approximately 2 million episodes in each group. Cardiac events included ventricular arrhythmias, fainting, palpitations and cardiac arrest, and death.
“Drugs often prolong QT-interval but may not necessarily result in cardiac events that self-resolve over time. We looked at events that led to emergency department visits or hospitalizations in this study,” Patel said.
The researchers found that the likelihood of cardiac events with azithromycin compared with amoxicillin were not significantly higher, and these events actually were quite low or rare in both groups, with the most common cardiac events being fainting and palpitations.
However, among patients taking both a QT-prolonging medication and azithromycin together, the risk of cardiac events was 40 per cent higher compared with the amoxicillin group.
“Because both QT-prolonging drugs and azithromycin are so commonly prescribed, the risk for cardiac events due to the combination, while still rare, is serious,” Patel said.
“Studies looking at using azithromycin to treat Covid-19 or other diseases should very carefully consider its use among patients who are also taking QT-prolonging medications,” added Patel.